A 48 year old female arrives to ED via ambulance following an intentional overdose. Her husband discovered her taking tablet after tablet in the bathroom at home. She has a history of depression & diabetes and reports feeling ‘a little low’…
As the paramedics finish handover, they hand you these….
The prescription was filled yesterday.
This is a significant overdose of gliclazide, a sulphonylurea !!
- Acute poisoning can result in prolonged and profound hypoglycaemia.
- Relapse is common after initial resolution (following glucose administration).
- Wide variation of duration of hypoglycaemic response.
- Depends on preparation & dose.
- Resolution may take several days.
- Hypoglycaemic response is more severe in non-diabetic patients.
- Just one tablet can produce hypoglycaemia.
- Ingestion of just one tablet can result in profound (& potentially fatal) hypoglycaemia.
Of course we need more information about this patient….
- Over what time frame did this ingestion occur ?
- Any other co-ingestants ??
- Utilise collaborative data from husband (what other tablets were available at home – particularly antidepressants etc) as well as paramedic staff.
- An anti-diabetic agent.
- Treatment of type 2 Diabetes Mellitus.
Mechanism of Action.
- Stimulates endogenous insulin release from pancreatic beta-islet cells [via inhibition of potassium efflux].
- Overdose results in hyperinsulinaemic state.
- Metabolised hepatically into active & inactive metabolites.
- Excretion is purely renal.
- Often the cause of hypoglycaemia in diabetics on therapeutic doses of sulphonylureas is impaired renal function.
- Includes primary survey & correction of abnormalities to airway, breathing, circulation.
- Diagnose & treat;
- 50mL of 50% dextrose (adults)
- 5mL/kg of 10% dextrose (paediatrics)
Supportive Care, Monitoring & further Investigations.
- Resuscitation room.
- IV access, telemetry.
- Minimum of hourly glucose checks.
- 12-lead ECG.
- Paracetamol level.
- Other investigations guided by clinical presentation…
Decontamination / Enhanced Elimination.
- Activated charcoal can be given within one hour of acute ingestion (if consciousness level allows).
- Consider charcoal within four hours of ingestion for modified or slow-release.
- Enhanced elimination not helpful….
10 minutes after she arrives, her nurse tells you that her sugar is now, “a little low…”
Hypoglycaemic episodes can be temporised with administration of IV glucose (as above).
Fortunately, sulphonylurea overdose comes with an antidote !!
Long-acting synthetic analogue of somatostatin.
- Drug induced hyperinsulinaemic states with persistent hypoglycaemia (BSL < 4mmol/L) from;
- Intentional sulfonylurea overdose.
- Therapeutic sulfonylurea-induced hypoglycaemia (controversial).
- Quinine-induced hypoglycaemia.
There are no contraindications to use.
- Bolus – 50 micrograms IV
- Infusion – 25 micrograms/hour for at least 24 hours
- 500mcg in 500mL normal saline @ 25mL/hr
- Alternative: 100mcg SC or IM q6h.
- Bolus – 1 microgram/kg
- Infusion – 1 microgram/kg/hour
- Normoglycaemia must be maintained for 6 hours following cessation of octreotide.
- All patients with suspected or confirmed sulphonylurea overdose require 8 hours of blood-glucose monitoring.
- Asymptomatic, euglycaemic, well-patients can be discharged.
- Consider prolonged observation in children (even after just a one tablet ingestion).
- Consider underlying medical comorbidities in a patient on therapeutic doses who becomes hypoglycaemic.
- Patients on octreotide infusions can usually come off supportive glucose therapy.
- May require > 24 hours of infusions.
- Medically cleared once euglycaemic off infusion of 6 hours or more.
- Patient safety:
- Consider NAI or drug-safety education in the setting of Paediatric presentations
- Adequate psychiatric evaluation & follow-up for patients with intentional ingestion.
- Murray L, Daly F, Little M & Cadogan M. Toxicology Handbook. 2nd Edition. Elsevier 2011.
Leave a Reply